Hail, Monona
- When
- July 9, 12:09 AM CST
- Where
- Monona County, 0.51 mi E of Onawa
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.030, -96.090
Emergency manager relayed reported of 1.5 inch hail.
A line of storms produced a couple of hail reports in Western Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of storms produced a couple of hail reports in Western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 11:51 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1251 AM CDT Fri Jul 9 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 325 PM CDT Thu Jul 8 2021 Bottom line: some isolated strong/severe storms are possible tonight along NE/SD border. Greater severe weather threat will be sometime Friday afternoon/night, though lots of questions remain on how things will pan out so overall forecast confidence is on the lower side. Clouds and even a few showers associated with a weak shortwave sliding southeastward stuck around a little longer than planned today which held temperatures down a few degrees. 3 PM readings across the area were generally in the mid 70s to lower 80s. Otherwise, of note in water vapor imagery were the upper level high over the Desert Southwest along with a pair of shortwaves...one along the Montana/Canada border and another just coming onshore in the Pacific Northwest...that will play large roles in our weather Friday into the weekend. Also playing a large role will be a surface warm front currently analyzed from northwest Nebraska south/southeastward into south-central Kansas. The general idea heading into tonight is that the surface boundary will lift northward while a low level jet ramps up and leads to thunderstorm initiation somewhere near/along the NE/SD border late this evening. Storms are unlikely to be surface-based given timing, but a decent amount of shear and instability could allow for some organized storms with large hail and perhaps some gusty winds. Storms will push southeastward through the early morning hours Friday, with additional development expected across southeast SD, southern MN, and into IA as the aforementioned MT/Canada shortwave slides through. Strength of these storms (and associated cold pools), as well as exact location will play a key role in where the warm front (and greater severe weather threat) sets up during the day Friday. In general, would think that cool outflow would hold the warm front farther southwest than depicted in much of the guidance. In addition, latest RAP guidance suggests fairly strong isentropic ascent continuing in the warm sector through at least mid-day, leading to cloud cover at the very least, and possibly some additional showers and storms which most CAMs are suggesting. Should these pan out, instability could be limited a bit and an already expected stout cap could be that much stronger. They could also help from a temperature standpoint, as mid to upper 90s are currently forecast for portions of southeast Nebraska (though dewpoints in the upper 60s to lower 70s will still make it feel pretty uncomfortable). On the other hand, if these warm sector storms don't occur, or clear out earlier in the day, MLCAPE values could approach 4000 J/kg per latest RAP guidance and the cap could erode a bit, allowing storm development near the warm front. Should this happen, supercells capable of all severe weather threats would be possible, owing to the aforementioned instability and looping hodographs in vicinity of the front, especially as the low level jet ramps up by early evening. While this scenario would need a lot of things to come together just right, it's not completely out of the question. However, the more likely scenario is that we wait for some energy associated with the Pacific NW shortwave to approach the area and assist with storm initiation in western NE/SD. General idea is that those would eventually congeal to form an MCS (or multiple) and slide through the area overnight, bringing mainly a damaging wind and locally heavy rain threat. So again, lots of questions remain, even being just 1 day out, but the potential is definitely there for some impactful weather heading into the weekend. While the severe weather threat should exit the area by the early morning hours on Saturday, expect showers and some storms to linger in the area through the day as troughing continues to dig into the Lower Missouri River Valley. Eventually expect a cutoff low to form, the track of which will determine our weather for Sunday into early next week. Should it hang around the area for a while, would expect continued lingering showers and a few storms Sunday and possibly into Monday...at the very least would expect more cloud cover. As a result, daily highs will be in the 70s and lower 80s, with the coolest day being Saturday. Still quite a bit of spread between various ensemble members regarding timing and track, however, so low confidence in how it'll pan out. Eventually expect the troughing/low to push off into the Great Lakes region, allowing us to gradually warm back into the upper 80s and lower 90s by Tuesday or Wednesday. Also some hints at another shortwave trough and associated precip sliding through sometime mid-week, but lots of spread on exact timing, with solutions depicting anything from Tuesday through Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1240 AM CDT Fri Jul 9 2021 Low level wind shear (LLWS) expected to be in place through 10Z and weaken after that. Ongoing convection in the area is expected to remain north of all terminal sites. However, CAMs suggest there may be some spotty convection between 10 and 15Z. The models each offer different solutions, so confidence was too low to include in TAFs. After the morning, VFR criteria are expected to prevail. A slow moving front will result in a wind shift. Winds expected to be near 10 kts from the south through 18Z. After 18Z, winds will back and becoming northeasterly around 10 kts. Storms are expected late this evening with the earliest chances starting after 03Z. The primary threats will be damaging wind gusts and locally heavy rain. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Thu Jul 8 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Thunderstorms are expected to develop later this evening near the South Dakota border and track southeast into northeast Nebraska and west central Iowa. There is a small risk of large hail and strong winds with these storms. Scattered thunderstorms are possible Friday morning across all of eastern Nebraska and southwest Iowa. However severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Severe storms are possible late Friday afternoon through Friday night. There is a small chance thunderstorms will develop late Friday afternoon in southwest Iowa and far eastern Nebraska. If storms develop during this time, large hail, damaging winds, and isolated tornadoes would be possible. The more likely scenario is that the severe weather threat holds off until the evening and overnight hours. Storms that develop in western and central Nebraska will move into the area from the west and could produce damaging winds across much of eastern Nebraska and southwest Iowa before exiting Saturday morning. Other scattered showers and thunderstorms are forecast to develop Saturday, but severe storms are not expected then. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. Spotter activation may be needed Friday.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1230 AM CDT Fri Jul 9 2021
IAZ043-NEZ015-090600-
Monona IA-Thurston NE-
1230 AM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 100 AM CDT...
At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Winnebago, or 17 miles south of Sioux City, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Walthill, Winnebago, Whiting and Macy.
This includes Interstate 29 between mile markers 118 and 125.
LAT...LON 4227 9648 4227 9635 4226 9633 4223 9632
4222 9633 4222 9616 4219 9610 4204 9620
4218 9657 4228 9651
TIME...MOT...LOC 0530Z 291DEG 32KT 4225 9643
FajmanThe Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
2 hail. Local standard time, as filed.
Emergency manager relayed reported of 1.5 inch hail.
Trained spotter reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967055, 967056.